Virginia, 2013Flash Flooding in Virginia, June 17 to 18, 2013
June 17 to 18, 2013 · NWS LWX · 7 events in 3 counties and zones
A weak cold front moved through the region and stalled over the area. Convergence along the boundary led to heavy showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved through the region and stalled over the area. Convergence along the boundary led to heavy showers. A few breaks in the clouds led to an increase in instability and thunderstorms that produced heavy rain in activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 1:48 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 17, 1:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT MON JUN 17 2013
.SYNOPSIS...
A WEAK COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE
MID ATLANTIC THROUGH TUESDAY...THEN MOVE SOUTH OF THE REGION EARLY
WEDNESDAY. AN AREA OF LOW PRESSURE WILL TRACK SOUTH OF THE AREA
TUESDAY NIGHT. HIGH PRESSURE WILL RETURN FOR THE REMAINDER OF THE
WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
COLD FRONT REMAINS LOCATED OVER THE LOWER GREAT LAKES THIS
AFTERNOON...HOWEVER A SURFACE TROUGH AND OTHER SMALLER MESOSCALE
BOUNDARIES WERE OBSERVED OVER THE CWA. SCATTERED SHOWERS AND
THUNDERSTORMS WERE INITIATING ALONG/NEAR THESE BOUNDARIES EARLY THIS
AFTERNOON.
PER MOST GUIDANCE...BELIEVE THE BULK OF THE ACTIVITY WILL BE LOCATED
FROM NORTHEAST MARYLAND SOUTHWARD THROUGH CENTRAL AND SOUTHERN
MARYLAND AND INTO CENTRAL VIRGINIA. THIS IS WHERE CHANCE POPS FOR
SCATTERED CONVECTION WILL RESIDE DURING THE AFTERNOON...WITH ONLY
ISOLATED ACTIVITY FURTHER TO THE NORTHWEST.
DESPITE THE PRESENCE OF SURFACE BOUNDARIES...LARGER SCALE FORCING IS
FAIRLY WEAK AND INSTABILITY APPEARS TO BE ON THE WEAK SIDE TOO WITH
MODIFIED 12Z SOUNDING REVEALING ONLY ABOUT 1000 J/KG. SPC
MESOANALYSIS PAGE INDICATES A LITTLE MORE THAN THAT BUT AM NOT
EXPECTING WIDESPREAD SEVERE ACROSS THE CWA. PERHAPS A COUPLE CELLS
WIND UP PULSING UP AND BECOMING STRONG ENOUGH TO PRODUCE LOCALLY
GUSTY WINDS DURING THE AFTERNOON.
MOST ACTIVITY SHOULD WEAKEN/DIMINISH IN THE EVENING...WITH ANY
LINGERING ACTIVITY LIKELY ACROSS THE EXTREME SOUTHERN PORTION OF THE
CWA.
COLD FRONT WILL ALSO START TO SINK SOUTHWARD INTO PENNSYLVANIA
TONIGHT BUT IT LOOKS LIKE ACTIVITY NEAR THAT BOUNDARY WILL REMAIN TO
THE NORTH TONIGHT.
BOUNDARY LOOKS TO RESIDE OVER THE CWA ON TUESDAY. CLOUDS AROUND THE
BOUNDARY MAY HINDER DESTABILIZATION SOME...BUT MODELS SUGGEST 1-2K
J/KG OF CAPE AND WITH THE BOUNDARY OVERHEAD EXPECT SCATTERED
THUNDERSTORMS. IF SHEAR WINDS UP BEING A LITTLE BETTER...THEN A FEW
STORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
BOUNDARY IS FORECAST TO STALL OUT JUST SOUTH OF THE CWA TUESDAY
NIGHT/WEDNESDAY. BOTH NAM/GFS INDICATE A WAVE OF LOW PRESSURE RIDING
ALONG THE FRONT...SPILLING SOME SHOWERS TO THE NORTH INTO THE CWA.
BUT THE MODELS DISAGREE WITH TIMING...WITH THE GFS BEING FASTER AND
FAVORING A MOSTLY DRY WEDNESDAY WHILE THE NAM INDICATES SHOWERS.
GIVEN TIMING UNCERTAINTY...AND BLENDING THE ECMWF IN THE MIX HAVE
FOCUSED HIGHEST POPS ACROSS THE CWA TUESDAY NIGHT BUT CONTINUE
CHANCE POPS INTO THE FIRST PART OF WEDNESDAY. WILL HAVE TO FINE TUNE
TIMING AS WE GET CLOSER.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE BUILDS IN TO END THE WEEK...THEN MOVES OFFSHORE OVER
THE WEEKEND. EXPECT DRY CONDITIONS MUCH OF THE TIME HOWEVER ISOLATED
DIURNAL THUNDERSTORMS MAY BE POSSIBLE OVER THE HIGHER TERRAIN FRIDAY
INTO THE WEEKEND. THERE MAY ALSO BE A SHORTWAVE SOMETIME LATE SUNDAY
INTO MONDAY WHICH COULD BRING A CHANCE OF THUNDERSTORMS TO THE
ENTIRE CWA.
NEAR NORMAL TEMPERATURES AT THE END OF THE WEEK COULD MODERATE A
LITTLE ABOVE CLIMO OVER THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WILL HAVE SCATTERED THUNDERSTORMS DEVELOPING DURING PEAK HEATING
ALONG A TROUGH THIS AFTERNOON. BUT GIVEN LOW CONFIDENCE IN DIRECT
IMPACT AT INDIVIDUAL SITES HAVE FOCUSED ON VCTS IN TAFS ATTM. IF
BASED ON RADAR IT APPEARS ANY TERMINAL WILL HAVE MORE DIRECT
IMPACT...AMENDMENTS WILL BE ISSUED.
COLD FRONT SAGS SOUTHWARD TONIGHT INTO TUESDAY. EXPECT MORE
SCATTERED CONVECTION TUESDAY AND PERHAPS EVEN INTO WEDNESDAY UNTIL
HIGH PRESSURE PUSHES THE FRONT FAR ENOUGH SOUTH FOR DRY WX.
&&
.MARINE...
NO SCA FLAGS EXPECTED IN THE NEXT 24 HOURS WITH RELATIVELY WEAK
GRADIENT. WILL HAVE TO WATCH LOCALLY GUSTY WINDS IN THUNDERSTORMS
THIS AFTERNOON AND AGAIN TUESDAY.
COLD FRONT MAKES IT WAY SOUTHWARD ACROSS THE WATERS ON
TUESDAY...WITH A WAVE OF LOW PRESSURE RIDING ALONG THE FRONT TUESDAY
NIGHT OR WEDNESDAY. HIGH PRESSURE BUILDS FOR THE END OF THE WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
BPP
Hazardous weather outlook, Jun 17, 7:03 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
803 AM EDT MON JUN 17 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
803 AM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
803 AM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Albemarle
- When
- June 17, 4:00 PM EST to 6:00 PM EST
- Where
- Albemarle County, 2.04 mi E of Farmington to 1.93 mi ESE of Farmington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.045, -78.513
Ivy Road at Old Ivy Road was closed due to flooding.
Flash Flood, Charlottesville (C)
- When
- June 17, 4:09 PM EST to 6:09 PM EST
- Where
- Charlottesville (C) County, 0.8 mi NNW of Charlottesville to 0.87 mi NNW of Charlottesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.041, -78.506
University Ave at Business US-29 was closed due to flooding.
Flash Flood, Augusta
- When
- June 17, 8:25 PM EST to 10:25 PM EST
- Where
- Augusta County, 1.64 mi WSW of New Hope to 1.73 mi WSW of New Hope
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.191, -78.928
There was a foot of water flowing over at Route 612 and Tilt Hammer Road was washed out.
Flash Flood, Augusta
- When
- June 17, 8:35 PM EST to 10:35 PM EST
- Where
- Augusta County, 1.17 mi ENE of Dooms to 0.5 mi E of Dooms
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.124, -78.849
There was about five feet of water flowing across route 340 in Dooms. Several water rescues have been performed.
Flash Flood, Augusta
- When
- June 17, 9:45 PM EST to 11:45 PM EST
- Where
- Augusta County, 9.95 mi ESE of Crimora to 9.8 mi SE of Crimora
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.070, -78.698
The 1200 block of Crozet Ave was closed due to high water expecting a prolonged event. VDOT was closing the road.
Flash Flood, Albemarle
- When
- June 18, 4:13 PM EST to 10:13 PM EST
- Where
- Albemarle County, 1.17 mi NE of North Garden to 1.02 mi NE of North Garden
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.942, -78.635
Plank Road was closed due to high water in North Garden.
Flash Flood, Augusta
- When
- June 18, 8:25 PM EST to 10:25 PM EST
- Where
- Augusta County, 0.85 mi NNW of Crimora to 0.98 mi NW of Crimora
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.161, -78.858
There was nearly a foot of water flowing over Route 612.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460472, 460473, 460477, 461344, 461345, 460474, 460476.